Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 64, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Apr 30, 2002, 9:57 PM CDT for Lawrence County, Wayne County, Tennessee. It was in force for 48 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 30, 2002, 9:57 PM CDT (02:57 UTC)
- Expired
- Apr 30, 2002, 10:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
Counties Lawrence County, TN, Wayne County, TN
The radar
The Northeast Alabama radar (KHTX), 141 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 30, 10:12 PM CDT | Hail 1.75 | Lawrenceburg, TN | Spotter reported golf ball size hail at West Point Road and U.S Highway 64. |
| Apr 30, 10:18 PM CDT | Hail 1.75 | Lawrenceburg, TN | Spotter reported golf ball size hail on U.S. Highway 43. |
| Apr 30, 10:35 PM CDT | Hail 1 | Lawrenceburg, TN | Public report of quarter size hail. |
| Apr 30, 10:36 PM CDT | Hail 2 | Lawrenceburg, TN | Spotter reported hail about the size of a hen egg. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 3.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 708 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOHX 010257 SVRBNA TNC099-181-010345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 957 PM CDT TUE APR 30 2002 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAWRENCE COUNTY IN TENNESSEE WAYNE COUNTY IN TENNESSEE * UNTIL 1045 PM CDT * AT 957 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES NORTHWEST OF LAWRENCEBURG...MOVING SOUTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LAWRENCEBURG AROUND 1020 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. $$ JBW LAT...LON 3544 8764 3528 8772 3507 8722 3532 8722
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 8:45 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, Apr 30, 8:45 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 845 PM CDT TUE APR 30 2002 00Z SURFACE ANALYSIS SHOWED A WARM FRONT EXTENDING FROM NORTHWESTERN ARKANSAS, TO JUST SOUTH OF TUP, TO JUST SOUTH OF MGM. AIR MASS NORTH OF THIS FRONT IS ONLY MARGINALLY UNSTABLE, AND 00Z BNA SOUNDING WAS NOT IMPRESSIVE. HOWEVER, BLV AIR MASS IN THE MID STATE WILL BECOME INCREASINGLY UNSTABLE LATER TONIGHT AND WEDNESDAY MORNING, AS WARM FRONT LIFTS NORTHWARD. LATEST MSAS ANALYSIS SHOWED LIFTED INDICES THAT DROP FROM +1 AND +2 NORTH OF THE FRONT TO -4 TO -6 BEHIND IT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS EVENING FROM SOUTHEASTERN MISSOURI AND SOUTHWESTERN KENTUCKY, INTO MUCH OF MIDDLE TENNESSEE. SOME OF THE STORMS WEST AND NORTH OF OUR CWA HAVE BEEN STRONG AND, BASED ON VIL DENSITY CALCULATIONS, HAVE BEEN CAPABLE OF PRODUCING AT LEAST SMALL HAIL. SUCH VIL DENSITIES SUGGEST WE WILL HAVE TO KEEP AN EYE OUT FOR HAIL PRODUCERS IN OUR CWA AS THE NIGHT WEARS ON. THIS IS ALREADY HANDLED IN WORDING OF CURRENT ZFP AND BELIEVE HIGH OVERNIGHT POPS ARE WORKING OUT QUITE WELL (THANK YOU, MR. DAYTIME FORECASTER). .BNA...NONE. DM
In the hours before
Special weather statement, Apr 30, 7:06 PM CDT, 2 hours 51 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-011030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 706 PM CDT TUE APR 30 2002 ...SIGNIFICANT SEVERE WEATHER THREAT FOR MIDDLE TENNESSEE THROUGH THE NEXT 36 HOURS... A WARM FRONT WILL MOVE NORTH INTO MIDDLE TENNESSEE LATE TONIGHT FROM CENTRAL ALABAMA AND MISSISSIPPI...PRODUCING NUMEROUS THUNDERSTORMS ALONG AND JUST TO THE NORTH OF THE FRONT. AS THE ATMOSPHERE BECOMES VERY UNSTABLE IN VICINITY OF FRONTAL PASSAGE...THE THREAT FOR SEVERE THUNDERSTORMS WILL INCREASE. THE MAIN THREAT WILL BE LARGE HAIL. THE WARM FRONT WILL THEN MOVE NORTH OF MIDDLE TENNESSEE BY THE MID MORNING HOURS ON WEDNESDAY...RESULTING IN A BREAK IN THUNDERSTORM ACTIVITY. HOWEVER...VERY UNSTABLE CONDITIONS WILL REMAIN OVER THE MID STATE. WITH DAYTIME HEATING ON WEDNESDAY...SCATTERED THUNDERSTORMS WILL DEVELOP AND RAPIDLY INTENSIFY. SOME STORMS COULD PRODUCE HAIL AND DAMAGING WINDS. WIND SHEAR WILL INCREASE BY WEDNESDAY EVENING...ENHANCING THE POTENTIAL FOR ISOLATED TORNADOES. A COLD FRONT WILL APPROACH MIDDLE TENNESSEE LATE WEDNESDAY NIGHT INTO THURSDAY...AGAIN INCREASING THUNDERSTORM ACTIVITY. DAMAGING WINDS WILL BE THE MAIN THREAT LATE WEDNESDAY NIGHT INTO THURSDAY. HAZARDOUS WEATHER IS POSSIBLE THROUGH THE NEXT 48 HOURS ACROSS MIDDLE TENNESSEE. EMERGENCY MANAGERS AND SPOTTER GROUPS MAY NEED TO BE ACTIVATED. STAY TUNED FOR POSSIBLE WATCHES AND WARNINGS AND UPDATED FORECASTS AS THIS POTENTIALLY DANGEROUS SITUATION CONTINUES TO DEVELOP. 14 JBW
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 9:07 PM CDT | Severe Thunderstorm Warning | OHX | Lewis, Perry, Wayne | 38 min |
| Apr 30, 9:27 PM CDT | Severe Thunderstorm Warning | OHX | Lawrence | 33 min |
| Apr 30, 10:19 PM CDT | Severe Thunderstorm Warning | OHX | Giles | 41 min |
| Apr 30, 10:28 PM CDT | Tornado Warning | OHX | Giles, Lawrence | 32 min |
| Apr 30, 10:59 PM CDT | Severe Thunderstorm Warning | OHX | Benton | 31 min |
| Apr 30, 11:10 PM CDT | Severe Thunderstorm Warning | OHX | Houston, Humphreys, Stewart | 50 min |
| Apr 30, 11:23 PM CDT | Tornado Warning | OHX | Humphreys | 22 min |
| Apr 30, 11:30 PM CDT | Severe Thunderstorm Warning | OHX | Dickson | 45 min |
| Apr 30, 11:50 PM CDT | Tornado Warning | OHX | Hickman, Humphreys, Perry | 40 min |
| Apr 30, 11:54 PM CDT | Severe Thunderstorm Warning | OHX | Maury, Williamson | 51 min |
| Apr 30, 11:58 PM CDT | Severe Thunderstorm Warning | OHX | Davidson | 47 min |
| May 1, 12:19 AM CDT | Severe Thunderstorm Warning | OHX | Cannon, Rutherford | 26 min |
| May 1, 12:23 AM CDT | Tornado Warning | OHX | Hickman, Maury | 22 min |
| May 1, 12:40 AM CDT | Tornado Warning | OHX | Bedford, Marshall | 35 min |
| May 1, 12:47 AM CDT | Severe Thunderstorm Warning | OHX | DeKalb, Smith, Wilson | 58 min |
| May 1, 12:57 AM CDT | Severe Thunderstorm Warning | OHX | Coffee, Grundy, Warren | 33 min |
| May 1, 1:07 AM CDT | Tornado Warning | OHX | Coffee, Franklin, Moore | 28 min |
| May 1, 1:10 AM CDT | Severe Thunderstorm Warning | OHX | Lincoln | 35 min |
| May 1, 1:20 AM CDT | Severe Thunderstorm Warning | OHX | Cumberland, Putnam, Van Buren, White | 40 min |
| May 1, 1:30 AM CDT | Tornado Warning | OHX | Franklin | 30 min |
| May 1, 1:34 AM CDT | Severe Thunderstorm Warning | OHX | Coffee, Grundy, Warren | 41 min |
| May 1, 2:48 AM CDT | Severe Thunderstorm Warning | OHX | Montgomery, Robertson | 27 min |
| May 1, 3:13 AM CDT | Severe Thunderstorm Warning | OHX | Robertson, Sumner | 47 min |
| May 1, 3:45 AM CDT | Severe Thunderstorm Warning | OHX | DeKalb, Smith, Sumner, Wilson | 30 min |
| May 1, 4:21 AM CDT | Severe Thunderstorm Warning | OHX | Cannon, DeKalb, Putnam, Smith, Van Buren, Warren and 2 more | 39 min |
| May 1, 4:24 AM CDT | Severe Thunderstorm Warning | OHX | Jackson, Overton | 36 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.